Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, June 22, 2018

June 22, 2018 · NWS OUN · 4 events in 4 counties and zones

An area of storms that formed off the caprock came into western Oklahoma early on the 22nd, eventually spreading over much of Oklahoma (though only one severe gust was produced). A second area came out of Kansas, affecting mainly northwest Oklahoma and producing a few severe gusts that morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms that formed off the caprock came into western Oklahoma early on the 22nd, eventually spreading over much of Oklahoma (though only one severe gust was produced). A second area came out of Kansas, affecting mainly northwest Oklahoma and producing a few severe gusts that morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 1:19 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 1:19 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
219 AM CDT Fri Jun 22 2018

.DISCUSSION...
Main concerns will be with MCS overnight tonight and then with
position of residual boundary and severe weather potential
Saturday.

South winds will increase by late in the day in response to
developing surface low across the high plains. To the northeast of
this surface low, showers and thunderstorms are expected to
develop this afternoon. This activity is then expected to develop
into a complex of storms, which will then move south and east
toward Oklahoma this evening. Models are indicating a quick moving
MCS will move into northwest Oklahoma early this evening and then
toward central Oklahoma by late evening and then potentially
exiting southeast Oklahoma before sunrise Saturday morning. Main
impacts will be very strong, damaging straight-line winds as well
as very heavy rainfall as PWs look to be in excess of 1.5 to 2
inches. Although overall flood threat may be minimized with
expected speed of the system.

Next round of storms is expected to develop Saturday afternoon
near boundary left behind from overnight MCS. Where exactly this
might be will be hard to determine beforehand. However, most
likely location would be somewhere between I-40 and the Red river,
with central into eastern parts of Oklahoma having the highest
chances. Very unstable airmass is likely to be in place with
models showing favorable wind fields for supercell thunderstorms.
Any storm that remains in proximity to the boundary would have
some tornado threat as well as very large hail and damaging winds.
Again, heavy rainfall will also be a concern.

A larger-scale trough then approaches the plains by late Sunday into
Monday. Initially, main impacts look to remain to our north.
However, as trough move east and northeast through the plains,
surface front may make a push south into area, providing another
chance for storms by Monday night.

Upper ridge may try to build out into the plains by latter part of
next week reducing the rain chances and bringing in even warmer
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  69  92  73 /  10  60  40  40
Hobart OK         98  71  97  74 /  20  40  20  30
Wichita Falls TX 101  78 102  78 /  10  10  20  40
Gage OK           95  65  88  68 /  30  80  10  10
Ponca City OK     90  67  86  70 /  10  80  40  10
Durant OK         96  77  95  75 /  10  30  30  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

10/30
Hazardous weather outlook, Jun 22, 1:34 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
234 AM CDT Fri Jun 22 2018

OKZ004>048-050>052-TXZ083>090-230745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
234 AM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated strong to severe storms are possible across western
Oklahoma this morning. Otherwise, there is an Enhanced Risk for
severe thunderstorms across portions of western and central
Oklahoma for this evening into the overnight hours.

Location...
The Enhanced Risk is north and west of a line from near Alva to
Enid to Oklahoma City to Altus, Oklahoma.

A Slight Risk surrounds the Enhanced Risk and is generally north
and west of a line from near Ponca City to Durant to Frederick,
Oklahoma. Most of remaining area is in a Marginal Risk for severe
storms.

Timing...
7 PM Friday evening through 3 AM Saturday morning.

Impacts...
Damaging wind gusts, potentially over 80 mph, is the primary
hazard. Large hail up to the size of golf balls and heavy
rainfall that may lead to localized flooding are also possible.

Discussion...
Thunderstorms are expected to develop into a complex across
southwest Kansas and the Texas and Oklahoma panhandles late this
afternoon into the evening. This complex of thunderstorms is
forecast to move southeastward across much of Oklahoma during the
evening and overnight hours with a threat for damaging wind
gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across
approximately the southeast half of Oklahoma for Saturday
afternoon into the evening hours.

Large hail, up to size of baseballs, and damaging wind gusts from
60 to 80 mph are the primary hazards. In addition, there is a low
tornado risk. Heavy rainfall may also lead to localized flooding.

There will be a continued chance for thunderstorms Sunday through
Tuesday night with the highest chance Monday night into early
Tuesday.

.Heat...
Heat index values from 100 to 108 degrees are expected through
the upcoming weekend. If you will be outdoors, limit strenuous
activities and take frequent breaks.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jun 22, 3:13 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
413 AM CDT FRI JUN 22 2018

OKZ009-014-021-221000-
Roger Mills OK-Beckham OK-Ellis OK-
413 AM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills...
northwestern Beckham and western Ellis Counties Until 500 AM CDT....

AT 408 AM CDT, strong thunderstorms were along a line extending from
10 miles west of Slapout to 8 miles west of Shattuck to 8 miles
northeast of Briscoe to 6 miles south of Allison, moving east at 25
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3659 10000 3656 9983 3625 9972 3536 9971
      3538 10000
TIME...MOT...LOC 0908Z 280DEG 23KT 3664 10030 3625 10003 3569 10019
3551 10006

30
Special weather statement, Jun 22, 3:55 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
455 AM CDT FRI JUN 22 2018

OKZ009-010-014>016-221030-
Woodward OK-Roger Mills OK-Dewey OK-Custer OK-Ellis OK-
455 AM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...
northeastern Roger Mills...western Dewey...northwestern Custer and
southeastern Ellis Counties Until 530 AM CDT....

AT 450 AM CDT, strong thunderstorms were along a line extending from
near Harmon to 6 miles east of Roll, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3627 9915 3565 9916 3578 9971 3625 9967
TIME...MOT...LOC 0950Z 290DEG 32KT 3616 9959 3582 9960

30
Special weather statement, Jun 22, 4:47 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
547 AM CDT FRI JUN 22 2018

OKZ010-011-015-017-221115-
Major OK-Woodward OK-Dewey OK-Blaine OK-
547 AM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Major...southeastern
Woodward...Dewey and northwestern Blaine Counties Until 615 AM CDT...
.

AT 541 AM CDT, strong thunderstorms were along a line extending from
7 miles west of Fairview to 7 miles southeast of Seiling to 7 miles
northwest of Putnam, moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3634 9820 3607 9838 3581 9855 3585 9926
      3610 9914 3633 9905
TIME...MOT...LOC 1041Z 275DEG 35KT 3630 9860 3608 9882 3592 9908

30
Special weather statement, Jun 22, 5:28 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
628 AM CDT FRI JUN 22 2018

OKZ017-018-024-221200-
Kingfisher OK-Canadian OK-Blaine OK-
628 AM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Kingfisher...northwestern
Canadian and Blaine Counties Until 700 AM CDT....

AT 622 AM CDT, strong thunderstorms were along a line extending from
3 miles east of Okeene to 7 miles southwest of Watonga, moving east
at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3616 9782 3557 9823 3574 9859 3616 9848
TIME...MOT...LOC 1122Z 287DEG 29KT 3611 9825 3579 9852

30
Special weather statement, Jun 22, 5:33 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 AM CDT FRI JUN 22 2018

OKZ033>038-221200-
Harmon OK-Kiowa OK-Tillman OK-Greer OK-Comanche OK-Jackson OK-
633 AM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Harmon...Kiowa...north
central Tillman...Greer...western Comanche and northern Jackson
Counties Until 700 AM CDT....

AT 628 AM CDT, strong thunderstorms were along a line extending from
5 miles east of Medicine Park to near Roosevelt to 4 miles northeast
of Mangum to 8 miles northwest of Vinson, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3501 9895 3489 9862 3485 9862 3481 9842
      3447 9826 3471 9992 3502 10000
TIME...MOT...LOC 1128Z 336DEG 23KT 3475 9842 3487 9902 3494 9946 3501
9993

30

The radar

The Altus AFB radar (KFDR), 60 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
June 22, 5:35 AM CST
Where
Comanche County, Medicine Park
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.730, -98.500

Several camping trailers damaged by thunderstorm wind gusts. Downed power lines also reported in the same area.

Hail, Cleveland

When
June 22, 6:24 AM CST
Where
Cleveland County, 1.69 mi W of Moore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.340, -97.520

Thunderstorm Wind, Washita

When
June 22, 10:53 AM CST
Where
Washita County, 0.69 mi S of (Csm)clinton Sherman Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.330, -99.200

Thunderstorm Wind, Cotton

When
June 22, 10:55 AM CST
Where
Cotton County, 3.58 mi NW of Walters
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
34.390, -98.350

No damage reported. Unknown recording instrument.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766327, 766328, 766329, 766330.